A woman died three weeks after spraining her ankle in a fall, an inquest heard.
Louise Varley suffered the injury when she slipped down the stairs at her home on Poolsbrook Crescent, Chesterfield.
Mrs Varley was left couch-bound for three weeks, developing deep vein thrombosis (DVT) and a pulmonary embolism – a blood clot in her lung.
The healthcare worker died on the morning of November 9 last year – despite desperate attempts to resuscitate her.
Telling Chesterfield coroners’ court about the day of the fall, October 21, Mrs Varley’s husband Jason said: “She rushed upstairs to tell me the dog had gone missing and said she was going to look for him.
“She then slipped off the bottom step coming down the stairs – I heard her ankle snap and crunch.”
Mr Varley said he took his wife to the A&E department at Chesterfield Royal Hospital, where she was diagnosed as having a sprained ankle.
He told Monday’s inquest how Mrs Varley, who was described as morbidly obese, was unable to walk up or down the stairs so she slept on the sofa.
Mr Varley said: “At about 9.30am on November 9, Louise shouted up to me – I knew there was something wrong – so I raced downstairs and found her on the couch.”
The 37-year-old, who was suffering from breathlessness, rolled off the sofa.
Mr Varley and paramedics frenziedly administed CPR on Mrs Varley – but she was later pronounced dead.
Coroner James Newman ruled the DVT and pulmonary embolism came about because she was immobile following the fall.
He said: “This was a very sudden death, a catastrophic event.”
Mr Newman concluded Mrs Varley died as a result of an accident.
• In some cases of DVT, there may be no symptoms, but it is important to be aware of the signs and risk factors, according to the NHS. DVT can cause pain, swelling and a heavy ache in your leg. See your GP as soon as possible if you think you may have a blood clot.
The main symptoms of a pulmonary embolism include coughing, chest pain, shortness of breath and feeling faint, dizzy or passing out. You should visit your GP as soon as possible if you have a combination of these symptoms.